How can I safely discontinue buprenorphine after two weeks of use without stopping abruptly?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: March 15, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

How to Safely Discontinue Buprenorphine After Two Weeks

Never stop buprenorphine abruptly—you must taper gradually to avoid withdrawal symptoms, even after just two weeks of use. 1

Why Tapering is Essential

After only two weeks of buprenorphine use, your body has already developed some physical dependence, and abrupt discontinuation will trigger withdrawal symptoms including:

  • Shaking, sweating, feeling hot or cold
  • Runny nose, watery eyes, goose bumps
  • Diarrhea, vomiting, muscle aches
  • Anxiety, dysphoria, and insomnia
  • Pain amplification (withdrawal itself can cause or worsen pain) 1, 2

The FDA explicitly warns against abrupt opioid discontinuation due to serious withdrawal symptoms. 1

Recommended Tapering Strategy

Start with a slow taper of 5-10% dose reductions every few days to weekly. 1

Specific Taper Protocol:

  • Week 1 of taper: Reduce your current dose by 10% 1
  • Week 2 of taper: If tolerated, reduce by another 10% from the new baseline 1
  • Continue: Make 10% reductions every 3-7 days based on your tolerance of withdrawal symptoms 1
  • Final doses: When you reach very low doses (under 2mg), you may need to slow the taper further or switch to even smaller reductions 1

Alternative Approach Using Extended-Release Buprenorphine:

If available, transitioning to a single injection of extended-release buprenorphine (100mg) can facilitate discontinuation by providing a gradual, automatic taper over several weeks due to its long half-life. 3, 4 This approach has successfully helped patients discontinue with minimal withdrawal symptoms. 3, 4

Managing Withdrawal Symptoms During Taper

Use adjuvant medications liberally to control withdrawal symptoms: 1

  • For muscle aches/pain: NSAIDs (ibuprofen, naproxen) or acetaminophen 1
  • For anxiety/agitation: Consider clonidine (consult your physician) 1
  • For nausea: Anti-nausea medications 1
  • For diarrhea: Loperamide 1
  • For insomnia: Sleep hygiene measures; discuss medication options with your provider 1

Critical Warnings

Be aware of protracted withdrawal syndrome: Even after completing your taper, you may experience dysphoria, irritability, insomnia, or general malaise for weeks to months afterward. 1 These symptoms are expected and should be discussed with your provider before discontinuation.

Pain may worsen during and after discontinuation: Withdrawal itself causes pain amplification through increased firing of descending pain facilitatory pathways in the brain. 1 This may be difficult to distinguish from your original pain condition.

Risk of relapse: If you were taking buprenorphine for opioid use disorder (even briefly), discontinuation significantly increases your risk of returning to opioid use and overdose. 2, 5, 6 Your opioid tolerance will be reduced after stopping, making overdose more likely if you relapse. 2, 5

When to Seek Help

Contact your prescribing physician immediately if you experience:

  • Intolerable withdrawal symptoms despite adjuvant medications 1
  • Severe anxiety or depression 1
  • Strong cravings for opioids 5, 6
  • Inability to function in daily activities 1

Your physician can slow the taper rate, provide additional supportive medications, or reconsider whether discontinuation is appropriate at this time. 1, 2

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.